Hail, Greenwood
- When
- August 19, 2:03 PM CST to 2:04 PM CST
- Where
- Greenwood County, 0.54 mi E of Hamilton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -96.160
Strong storms produced severe hail and flooding across much of southern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong storms produced severe hail and flooding across much of southern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 11:25 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1225 PM CDT Sat Aug 19 2017 .SHORT TERM...(Today through Monday Night) Issued at 335 AM CDT Sat Aug 19 2017 Today: Mostly sunny & hot weather is slated for all areas as a broad but strong mid-upper ridge covers the Great Plains. Tonight: A few thunderstorms are scheduled to arrive primarily central KS late tonight then spread east across about the northern half of KS thru Sun morning as a weak & compact mid-level shortwave scoots east along the Nebraska/KS border. Lift is feeble, as such most if not all of the thunderstorms should behave. Sunday & Sunday Night: With STRONG mid-upper high covering the southeastern fourth of the U.S. a broad mid-level trof covering most of the western U.S. will remain nearly stationary. Such feeble dynamics would keep thunder- storms in check on Sun but come Sunday night a subtle impulse will eject NE from the southwestern plains that may reach western KS. There may be enough lift to produce isolated thunderstorms late Sunday Night. Mon & Mon Night: Thunderstorm potential will begin to increase Mon afternoon then increase considerably Mon night as a strengthening mid-upper trof ventures SE from the Manitoba/Ontario border into the Northern Plains. This would bring a cold front SE that should reach Central KS late Mon night. .LONG TERM...(Tuesday through Friday) Issued at 335 AM CDT Sat Aug 19 2017 Tue & Tue Night: The mid-upper trof moving SE from the Northern Plains to generally the Ohio Valley should provide enough of a kick to force the cold front to the Red River early Wed morning. As such, thunderstorms would likewise shift S/SE & would likely be confined to southern KS early Tue morning. Wed-Fri: Cooler weather will spread across KS as high pressure spreads SE from the Northern Plains to the Great Lakes. A much drier airmass would keep any chance of thunderstorms in check. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Aug 19 2017 VFR conditions at all locations with this forecast package. High pressure will slide east ahead of an approaching low. This will pack down the gradients beginning this evening and on Sunday. Hence, I have brought back gusty southerly winds. I have added VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and into NC KS. This should usher shra and tsra into the vicinity. I don't anticipate much converage. This will also bring in a thicker mid and uppler level cloud deck. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 74 96 74 / 10 10 10 20 Hutchinson 97 73 96 73 / 0 10 10 20 Newton 95 72 95 73 / 0 10 10 20 ElDorado 94 73 94 73 / 0 10 10 20 Winfield-KWLD 96 74 96 74 / 10 10 10 20 Russell 96 71 97 72 / 10 30 10 20 Great Bend 96 71 96 71 / 10 20 10 20 Salina 98 74 97 74 / 0 20 10 20 McPherson 96 73 95 73 / 0 20 10 20 Coffeyville 94 73 94 73 / 10 10 10 10 Chanute 92 72 93 73 / 0 10 10 10 Iola 92 72 92 73 / 0 10 10 10 Parsons-KPPF 93 73 93 73 / 10 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CWH
Hazardous Weather Outlook National Weather Service Wichita KS 142 PM CDT Sat Aug 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 142 PM CDT Sat Aug 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat indices may reach into the lower 100s across far southern Kansas this afternoon along with areas near the I-70 and I-135 junction. A few isolated thunderstorms may also fire with the afternoon heating. Main issue with the storms will be strong winds up to 60 mph as the storm collapses. Large hail and tornadoes are not likely. later tonight, clusters of strong thunderstorms may move southeastward into central Kansas late tonight. The main threats from these storms will be wind gusts to 50 to 55 mph, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices from 100 to 103 are likely Sunday afternoon with the hotter indices encountered in Southeast Kansas. A few thunderstorms are possible for Central and South-Central Kansas Sunday night but they should be neither strong nor severe. Thunderstorms will increase considerably Monday night, especially across Central Kansas, as a southeast-moving cold front crosses Kansas. The best chances of thunderstorms would shift south southeast on Tuesday and should be confined to Southern Kansas Tuesday night. Strong thunderstorms that may produce nickel-sized hail, winds around 50 mph and very heavy rains are likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 156 PM CDT SAT AUG 19 2017 KSZ070-191930- Greenwood KS- 156 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 230 PM CDT * At 153 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Madison...moving northeast at 15 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3802 9631 3817 9635 3817 9596 3801 9596 TIME...MOT...LOC 1855Z 246DEG 15KT 3811 9614 HAYES
The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
The hail fell on the south end of town.
Fifty mph winds were also reported.
Rapid flowing water crossing the road along Rainbow creek. Several other low lying roads were reported as being under water due to the localized 5 plus inch rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719380, 719381, 719382, 719383, 719384, 719379.